Designer Drugs: Reactions with other drugs or substances

Last modified: Saturday, 30. May 2009 - 3:05 pm

According to the ONDCP, MDMA is frequently used in combination with other so-called club drugs, greatly increasing risks to the user. These other drugs include LSD, psilocybin mushrooms, GHB, ketamine, and nitrous oxide. MDMA and marijuana is a common combination in the South and West of the United States; MDMA and methamphetamine combinations are found in the West. “Candy flipping,” the use of ecstasy and LSD, was mentioned in several areas, including Chicago, Denver, Honolulu, Memphis, Miami, Philadelphia, Washington, D.C., and Los Angeles.
Users of GHB are warned that it should never, under any circumstances, be mixed with alcohol or other nervous system depressants. Combining even a low GHB dose with alcohol can trigger the overdose reaction and a state of unresponsive unconsciousness and depressed breathing. GHB has been linked to 70 deaths in the United States, most often attributed to its ingestion with alcohol. About a third of those deaths have been tied to GHB overdose alone.
Other nervous system depressants that could trigger a GHB overdose reaction are benzodiazepines (mild tranquilizers such as Valium and Xanax), phenothiazines (potent tranquilizers like Thorazine and Stellazine), various painkillers (barbiturates and opiates), anticonvul-sants (Dilantin and phenobarbital), and even many over-the-counter allergy and sleep remedies.
GHB taken in combination with ecstasy or methamphetamine can lead to the impression in users that their tolerance for the drug has increased far beyond what it actually has. Individuals who report consuming up to five times the normal dose when on speed or ecstasy acknowledge that their “average” high dose landed them in the hospital when taken alone.
Combining the use of ketamine with drugs that suppress respiratory function, including alcohol, barbiturates, or Valium, is dangerous and potentially life threatening. Users mixing these drugs risk slowing their breathing and heart rates to dangerously low levels that starve the brain of oxygen, which increases risks of permanent brain damage, coma, and death.
Ketamine is almost never taken alone in a club environment. It is frequently mixed with a stimulant like cocaine or methamphetamine and taken simultaneously (commonly called “trail mix”). Because its effects are relatively short-lived compared with drugs like MDMA, it is often used as a “booster,” or a secondary substance, that draws out desired pleasurable effects of the primary drug.
Because of its easy synthesis, PCP is frequently used as either an additive in drugs such as MDMA, cocaine, and methamphetamine, or substituted for and sold on the street as THC (active ingredient in marijuana), cannabinol, mescaline, psilocybin, LSD, amphetamine, and other psychedelics.
PCP has a sedative effect on certain systems in the body and interactions with other central nervous system depressants such as alcohol and benzodiazepines may lead to coma or accidental overdose.
The trend of selling marijuana with drug treatments that have been sprayed on marijuana, mint, or oregano leaves is gaining popularity in the United States, and federal, state, and local authorities believe that PCP is playing a major role in the resurgence of a trend originally popular in the 1970s. Hospitals report that the physical effects of highs associated with “wet” or dipsticks (joints presumably dipped in embalming fluid) are nearly identical to those long associated with PCP use.
Anecdotal evidence lends support to these claims. “Embalming fluid” is a common street slang term for PCP. Confusion about the origin of the term is thought by many to have influenced the trend whereby PCP is actually mixed with formaldehyde (or other embalming chemicals) and used as a recreational psychoactive.
The spiked joints are called “squares” and the wet marijuana is called “fry”; adolescents are congregating in “fry houses.” A sample joint obtained by Houston law enforcement and submitted to spectral analysis revealed PCP and byproducts of its home-lab manufacture, PCC and PCH.
Health officials describe “burn-out” (also called amotivational syndrome), a state long associated with prolonged abuse of PCP, that results from recreational exposure to fry. These symptoms include memory dysfunction, lethargy, lack of interest or motivation, and decreased spontaneous speech and blank staring.
Because of neurotoxicity and overdose concerns, 2C-B may have potentially dangerous interactions with users taking monoamine oxidase inhibitors (MAOIs). MAOIs are most commonly found in the prescription antidepres-sants Nardil (phenelzine), Parnate (tranylcypromine), Marplan (isocarboxazid), Eldepryl (1-deprenyl), and Aurorex or Manerix (moclobemide). Ayahuasca also contains MAOIs (harmine and harmaline).

Leave a comment

You have to be logged in, to leave a comment.